Happy Saturday, and welcome back to our weekly advice column, Request D’Mine, hosted by veteran type 1 and diabetes writer Wil Dubois in New Mexico.
This week, Wil reacts to a question from a worried D-wife about her husband’s recently weight loss, slow recovery and odd behavior. Obviously, Wil has some ideas to share…
Barbara, type 3 from New Hampshire, writes: My husband is diabetic and has an extreme abnormal weight loss. He is on Januvia and insulin at the same moment. His insulin was far too large, and it had to be diminished after my husband flailed his arms and didn’t make sense. The paramedics came out and gave him remedy with sugar in an IV and that he was nice after this, and the insulin had been reduced from 35 components to 10, but this physician still has him on insulin and Januvia together.
He’s been having extreme weight loss and is downward from around 170 pounds to 132. He looks like he is anorexic. He’s been to a heart doctor and seems fine there, and we wonder whether he needs to go to another endocrinologist. He’s had a respiratory disease as well for some time. It seems to get better slowly. He sees our routine physician but no one seems to be worried about all of this. Something is wrong that’s causing this. He also has had a Mohs cure on his outer ear for skin cells, and it is taking way too much time to heal up. Would you tell us exactly what to do? I’m rather worried about him.
Wil@Ask D’Mine replies: Yipes! You have every reason to really worried about him. Heck, just reading your letter has me very worried about him. I don’t know how tall he is, but 132 pounds is fairly mild for a man. Even in South Korea, in which the typical weight of a male is 151 pounds, he would be skinny. Plus, he’s lost nearly a quarter of the original weight. That would be fine if he had been 300 pounds to start with, but it strikes me as too damn much, particularly given that his starting weight was waaaaaay below the U.S. typical of 195 pounds.
You absolutely need to take him to some sort of specialist. Right away. That kind of weight loss might be a sign that something is profoundly wrong.
But is a brand new endo the right option?
Maybe, but I am unsure. Diabetes can cause extreme weight loss, at least in a roundabout way. If his blood sugar –despite the 2 medications–is still running high, it is going to lead to weight loss. Elevated blood sugar can also result in the slow recovery you reported. So how are his blood sugar readings? If he is running in the 400s a lot of this moment, all of his trouble could be out of his body being poisoned by excessive glucose. If that’s the case, an endo who can whip the diabetes into shape is a good option.
Now, while we are on the topic of your man’s diabetes, I felt that you’re worried that his pair of diabetes meds may be the smoking gun behind his problems. I honestly do not think so. First off, taking 2 diabetes meds is quite common, and there’s nothing wrong with the combination of insulin and Januvia. And though the manufacturers of Januvia prefer to brag in their advertising the med may help with weight loss, the effect is mild at best, and probably offset by the fact that insulin in lots of folks can result in a small weight gain.
The arm flailing and incoherence episode you described is a classic, if somewhat severe, the event of hypoglycemia. It had been caused by his blood glucose too low, which in turn can be caused by numerous variables. Commonly lows happen when food consumption is down and activity is up.
So I do not think it’s his medications, and if his blood sugars have been in good shape, and you have already been to the cardiologist, where if you turn? Well, when did he survive have a complete physical with lab work? When it’s been over six months, provided this rapid weight loss, I believe this would be an appropriate first step. Lab work might help ferret out where the problem is, and that will serve to guide you to the perfect type of specialist.
And even though I saved this for last, and do not need to frighten you, I must admit that if I read your letter my very first idea was about his brush with cancer. Weight loss is one of those of a deeply entrenched cancer. Of course the fact that he had a Mohs surgery indicates the docs involved were not too worried about wider-spread skin cancer, and skin cancer isn’t among those cancers that typically cause weight loss. Still, I believe that one good solution for you will be to call the practice involved with the cancer diagnosis and ask them what they believe about the weight loss.
Failing all of this, what’s the next step? As mad as it seems, at that point I would forgo the docs and match with a registered dietitian. I don’t know how long your spouse has had diabetes, but I have seen folks that are newly diagnosed with it when it comes to changing their diet.
Having an expert study what he is eating can tell you if he is actually starving himself to death in an attempt to have a long and healthier life.
Disclaimer: This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that understanding from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small portion of your whole prescription. You still need the expert guidance, treatment, and care of a licensed medical professional.
Disclaimer: Content created by the Diabetes Mine team. For additional information click here.
This content is created for Diabetes Mine, a consumer health blog concentrated on the diabetes community. The content is not medically reviewed and doesn’t stick to Healthline’s editorial instructions. For more information regarding Healthline’s venture with Diabetes Mine, please click here.
Was this post useful? YesNo
We are unable to provide personal wellness advice, but we have partnered with reliable telehealth supplier Amwell, who can hook you up with a physician. Attempt Amwell telehealth for $1 by using the code HEALTHLINE.
Use code HEALTHLINE
If you’re facing a medical emergency, phone the regional emergency services immediately, or see the closest emergency room or urgent care center.
We are sorry, an error occurred.
We cannot collect your feedback at this moment. However, your feedback is valuable to us. Please try again later.
We love your helpful feedback!
Let us be friends — join our FB community.
Thank you for your useful suggestion.
We’ll discuss your response with our medical review team, who’ll update any incorrect information in this article.
Thank you for sharing your feedback.
We are sorry you’re unsatisfied with everything you have read. Your ideas will help us improve this article.
Composed by on Dec 11, 2017
Composed by on Jul 18, 2017
Composed by on Dec 22, 2017
Composed by on Dec 11, 2017
Composed by on Dec 06, 2017